Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Aberdeen, SD

June 23, 2002Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 7:19 PM CDT for Hughes County, South Dakota. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 7:19 PM CDT (00:19 UTC)
Expired
Jun 23, 2002, 8:00 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 180 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:30 PM CDTHail 0.75Pierre, SD
Jun 23, 8:00 PM CDTHail 1.75Ft Pierre, SD
Jun 23, 8:00 PM CDTHail 1.75Pierre, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3980 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240019
SVRABR
SDC065-240100-
/NEW.KABR.SV.W.0094.240019-240100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF OVERLOOK REC AREA...OR ABOUT 5
  MILES NORTH OF PIERRE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANNING AROUND 740 PM CDT
  BLUNT AROUND 755 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4453 10048 4433 10037 4441 9975 4453 10003

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN JUN 23 2002

UPPER TROUGH OVER NE MT WILL CONTINUE TO SLIDE NE INTO S CANADA AND
WEAKEN QUITE A BIT OVER THE NEXT 24 HRS. A WK S/W LOBE MOVG AROUND
THIS TROUGH WILL MOVE ACROSS THE DAKOTAS TONIGHT. ALSO...THE LL
WINDS ACROSS THE ABR CWA WILL TURN FROM SE TO SW TO W THROUGH THE
NIGHT AS A WARM FRONT LIFTS NORTHWARD AND A WEAK COLD FRONT MOVES
INTO THE CWA FROM THE WEST. SCT TSRAS OCCURRING ACROSS SE AND EC SD
AND IN NW SD AND SW ND WILL SPREAD/DEVELOP INTO NC AND NE SD AND WC
MN THROUGH THE EVENING AND OVERNIGHT AS THE WARM FRONT/LL CONVERGENT
AREA LIFTS VERY UNSTABLE AIR ACROSS THIS AREA. LIS DOWN TO -10 THIS
AFTN AND DWPTS IN THE UPPER 60S TO THE LOWER 70S. THE LAPS CIN HAS
DROPPED TO BELOW 50 ACROSS MUCH OF THE NORTHERN PART OF THE ABR CWA
THIS AFTN. ALSO...GOOD WIND SHEAR PROFILE FOR POSSIBLE SEVERE
STORMS. THE WEAK COLD FRONT PUSHING EAST MAY ALSO KICK OFF SOME
TSRAS ACROSS THE CWA TONIGHT. OTHERWISE...FOR TONIGHT SKIES WILL BE
PARTLY CLOUDY WITH LOWS MOSTLY IN THE 60S. FOR MON...THE ETA SHOWS
THE WK BOUNDARY/TROUGH STALLING ACROSS E SD WAITING FOR THE NEXT S/W
TO MOVE THROUGH MON AFTN AND NIGHT. THEREFORE...BELIEVE THE EASTERN
PART OF THE CWA WILL HAVE A CHC OF TSRAS AGAIN MON AFTN AND NIGHT.
IT WILL BE A VERY WARM BUT LESS HUMID DAY ON MONDAY WITH GENERALLY
NW WINDS OVER MUCH OF THE CWA EXCEPT THE FAR E. TUESDAY SHOULD BE
DRY ACROSS THE ENTIRE CWA AS SFC HIGH PRESSURE BUILDS IN AND DRIER
AIR FILTERS INTO THE AREA. SKIES WILL BE MOSTLY SUNNY WITH GENERALLY
ABOVE NORMAL TEMPS. IT WILL REMAIN DRY THROUGH WED NIGHT AS DRY N TO
NW WINDS FROM SFC HIGH PRESSURE DOMINATE THE WEATHER WITH CLEAR TO
P/C SKIES.

.EXTENDED DISCUSSION...
NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST WITH UPPER RIDGE
BUILDING OVR THE ROCKIES AND NORTHERN PLAINS. LOOKS LIKE NEXT WV
WILL MOVE THRU ON SAT...BUT LITTLE MSTR...AND NO CONFIDENCE AT THIS
TIME. LOOK FOR WARM...DRY CONDITIONS THRU EXTND PD.

.ABR...NONE

MOHR/MARSHALL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:22 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully53 min
Jun 23, 7:24 PM CDTSevere Thunderstorm WarningABRMcPherson51 min
Jun 23, 7:37 PM CDTTornado WarningABRBrown, McPherson38 min
Jun 23, 7:51 PM CDTSevere Thunderstorm WarningABRHughes, Stanley39 min
Jun 23, 8:10 PM CDTSevere Thunderstorm WarningABRPotter, Sully65 min
Jun 23, 8:12 PM CDTTornado WarningABRBrown48 min
Jun 23, 8:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley63 min
Jun 23, 8:34 PM CDTTornado WarningABRHughes, Stanley41 min
Jun 23, 8:55 PM CDTTornado WarningABRBrown50 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningABRHyde, Sully51 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningABRHughes, Hyde27 min
Jun 23, 10:09 PM CDTSevere Thunderstorm WarningABRHand66 min
Jun 23, 10:23 PM CDTSevere Thunderstorm WarningABRCampbell22 min
Jun 23, 11:13 PM CDTSevere Thunderstorm WarningABRSpink47 min
Jun 23, 11:31 PM CDTSevere Thunderstorm WarningABRClark44 min
Jun 24, 12:13 AM CDTSevere Thunderstorm WarningABRClark, Hamlin47 min
Jun 24, 12:38 AM CDTSevere Thunderstorm WarningABRFaulk, Potter37 min
Jun 24, 1:01 AM CDTSevere Thunderstorm WarningABRHamlin29 min
Jun 24, 1:14 AM CDTSevere Thunderstorm WarningABRFaulk46 min
Jun 24, 1:56 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jun 24, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk28 min
Jun 24, 2:39 AM CDTTornado WarningABRDay36 min
Jun 24, 2:47 AM CDTSevere Thunderstorm WarningABRClark, Spink28 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningABRDay, Roberts43 min
Jun 24, 3:25 AM CDTSevere Thunderstorm WarningABRClark, Codington50 min
Jun 24, 3:37 AM CDTSevere Thunderstorm WarningABRGrant38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.